Oklahoma, 2019

Hail in Oklahoma, March 29 to 30, 2019

March 29 to 30, 2019 · NWS OUN · 17 events in 7 counties and zones

A slow-moving cold front brought multiple rounds of thunderstorms that produced hail on the 29th and 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slow-moving cold front brought multiple rounds of thunderstorms that produced hail on the 29th and 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 29, 2:09 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 29, 2:09 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
309 AM CDT Fri Mar 29 2019

.DISCUSSION...
Main concerns continue to be with potential for severe storms late
today into tonight as well as strong winds Saturday and freezing
temperatures Sunday morning.

Cold front, currently across northwest Oklahoma will move slowly
southeast today as upper support remain well west of the area.
Although some early morning convection may still occur, much of
the warm sector looks to remain dry today. There may be some
patchy drizzle behind the front across parts of western and
northwestern Oklahoma.

As was mentioned before, main wave remains well west of the area
and airmass that exists across Oklahoma and western north Texas
will remain capped through much of the day. Better chance for
convective development occurs this evening into the overnight
across north-central, central into eastern Oklahoma as the upper
wave moves out of Colorado into the southern Plains and increasing
low level jet aids in forcing to overcome cap. Models still
indicate sufficient instability will exist for severe convection,
with main hazard being large hail.

Also, as wave moves out across the area, surface cold front will
surge south with strengthening cold advection. This will result in
much colder air overspreading the area along with gusty north
winds late Friday night into the day Saturday. Some areas may
flirt with wind advisory wind speeds and will need to monitor for
possible headline for Saturday. Also, not out of the question, if
precip lingers long enough in far northwest Oklahoma to see some
snowflakes mix in with the rain late tonight.

Surface high will settle south Saturday night with clearing skies,
which will lead to freezing temperatures across at least northwest
half of Oklahoma by Sunday morning.

Models then bring another wave through the area late Monday,
which may produce a few light showers, but moisture will be
somewhat limited in the wake of cold front. Monday looks to be
another rather cool day, before return of more seasonal
temperatures by Tuesday.

Next chance of rain/thunderstorms comes back into the forecast by
late Wednesday as another shortwave trough moves through the area
along with associated surface front. Chance of severe weather
looks minimal with this system at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  42  49  30 /  20  50   0   0
Hobart OK         73  40  52  29 /  20  30   0   0
Wichita Falls TX  79  47  55  34 /  10  40   0   0
Gage OK           55  34  50  23 /  20  30   0   0
Ponca City OK     67  40  49  29 /  40  50  10   0
Durant OK         72  51  56  35 /  10  50  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/30
Hazardous weather outlook, Mar 29, 3:20 AM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
420 AM CDT Fri Mar 29 2019

OKZ004>048-050>052-TXZ083>090-300930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
420 AM CDT Fri Mar 29 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight

.Thunderstorms...
There is a marginal risk of severe thunderstorms late today and
tonight across parts of the area. The marginal risk is generally
east of a line from Medford to Watonga to Lawton.

Although an isolated thunderstorm will be possible during the day
today, much of the area is expected to remain dry as a strong cap
will limit convection. By tonight, a upper level disturbance will
move across the southern Plains and a developing low level jet
will aid in overcoming the cap, resulting in scattered
thunderstorm development. Elevated instability will be sufficient
for a few severe storms to be possible. Large hail, up to the size
of golf balls, will be the main hazard.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

.Strong Winds...
Strong gusty north winds are expected to develop Saturday morning
and will continue through much of the day Saturday. Wind gusts to
near 40 mph will be possible.

.Freezing Temperatures...
A cold airmass will overspread Oklahoma and western north Texas
this weekend and will result in freezing temperatures across much
of the area by Sunday morning. Near freezing temperatures will be
possible again Monday morning across northwest Oklahoma.

.Thunderstorms...
There will be a chance of thunderstorms Wednesday night across
northern into eastern Oklahoma. The risk of severe thunderstorms
is low Wednesday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 29, 4:25 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
525 AM CDT FRI MAR 29 2019

OKZ007-008-291100-
Kay OK-Grant OK-
525 AM CDT FRI MAR 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR west central Kay and southeastern
Grant Counties Until 600 AM CDT....

AT 523 AM CDT, a strong thunderstorm was located near Lamont, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3694 9747 3673 9722 3659 9748 3667 9769
TIME...MOT...LOC 1023Z 215DEG 16KT 3668 9755

30

The radar

The Vance AFB radar (KVNX), 51 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Grant

When
March 29, 4:30 AM CST
Where
Grant County, Lamont
Measured
1.75 in hail
Reported by
Public
Coordinates
36.690, -97.560

Time based on radar data.

Hail, Oklahoma

When
March 29, 5:05 AM CST
Where
Oklahoma County, 3.56 mi NW of Arcadia Lake
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.690, -97.410

Hail, Oklahoma

When
March 29, 5:10 AM CST
Where
Oklahoma County, 2.98 mi NNW of Arcadia Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
35.690, -97.390

Hail, Oklahoma

When
March 29, 5:10 AM CST
Where
Oklahoma County, 4.97 mi NNW of Arcadia Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
35.720, -97.390

Hail, Oklahoma

When
March 29, 5:27 AM CST
Where
Oklahoma County, 3.24 mi NNE of Arcadia Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
35.690, -97.340

Hail, Oklahoma

When
March 29, 5:30 AM CST
Where
Oklahoma County, 2.98 mi NNW of Arcadia Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
35.690, -97.390

Hail, Oklahoma

When
March 29, 5:30 AM CST
Where
Oklahoma County, 4.97 mi NNW of Arcadia Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
35.720, -97.390

Hail, Kay

When
March 29, 6:06 AM CST
Where
Kay County, 0.89 mi SE of Ponca City
Measured
1.5 in hail
Reported by
Public
Coordinates
36.690, -97.070

Hail, Kay

When
March 29, 6:09 AM CST
Where
Kay County, 0.89 mi NE of Ponca City
Measured
1 in hail
Reported by
Public
Coordinates
36.710, -97.070

Hail, Oklahoma

When
March 29, 6:15 AM CST
Where
Oklahoma County, 0.89 mi NE of Luther
Measured
1 in hail
Reported by
Public
Coordinates
35.670, -97.180

Hail, Garvin

When
March 30, 12:50 AM CST
Where
Garvin County, Elmore City
Measured
1.5 in hail
Reported by
Public
Coordinates
34.620, -97.400

Hail, McClain

When
March 30, 1:07 AM CST
Where
McClain County, Newcastle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.250, -97.600

Hail, McClain

When
March 30, 1:10 AM CST
Where
McClain County, 3.66 mi WNW of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.270, -97.660

Dime to quarter size hail fell for about 3-4 minutes.

Hail, Cleveland

When
March 30, 1:12 AM CST
Where
Cleveland County, 2.15 mi SSW of Moore
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.310, -97.500

Hail, Cleveland

When
March 30, 1:15 AM CST
Where
Cleveland County, 1.32 mi ESE of Moore
Measured
1 in hail
Reported by
Public
Coordinates
35.330, -97.470

Hail, Cleveland

When
March 30, 1:17 AM CST
Where
Cleveland County, 1.32 mi ESE of Moore
Measured
0.88 in hail
Reported by
Public
Coordinates
35.330, -97.470

Hail, Pontotoc

When
March 30, 3:10 AM CST
Where
Pontotoc County, Ada
Measured
0.88 in hail
Reported by
Public
Coordinates
34.770, -96.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812764, 812765, 812766, 812767, 812768, 812769, 812770, 812771, 812772, 812773, 812774, 812775, 812776, 812777, 812778, 812779, 812780.